MAUDE Adverse Event Report: SPR THERAPEUTICS SPRINT PNS SYSTEM; PERIPHERAL NERVE STIMULATOR

SPR THERAPEUTICS SPRINT PNS SYSTEM; PERIPHERAL NERVE STIMULATOR
Model Number 9600-9244-60
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Unspecified Infection (1930); Device Embedded In Tissue or Plaque (3165); Nodule (4551)
Date of Event 05/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The lead had been retained in the body for >60 days prior to the scheduled lead pull with no signs of irritation, swelling, discomfort, or warmth at the location of the lead.A nodule presented >2 weeks post lead removal.Although it is not inconceivable that a retained lead fragment could contribute to or result in an infection, the lack of any sign of infection while the percutaneous lead was indwelling, coupled with the length of time between lead removal and first sign of infection suggests that the introduction of bacteria likely occurred during or after the lead removal procedure.Two possible factors contributing to the introduction of bacteria by negating the open-coiled helical design intended to mitigate risk of infection (ilfeld et al, 2016) are proposed: the extended period of time stretching of the lead during the lead removal procedure enabled pistoning of the lead which transferred infectious agents from the externalized portion of the lead to subcutaneous tissue.The excess maneuvering of the lead during the lead removal procedure disrupted cell layers along the lead channel (the formation of which encapsulates the lead channel to serve as a barrier), enabling the presence of ingressive bacteria.Follow up with the representative revealed that the excess maneuvering of the lead during the lead removal procedure can be attributed to atypical scar tissue through which the lead was placed.Per the ifu, lead removal should consist of applying "steady tension to the exposed end of the lead and gently pull the lead out of the body.The lead uncoils and the barb straightens as the lead is being pulled." thus, it can be inferred that the reported manipulation and rotation of the lead during lead removal is contradictory to these instructions and is not typical of removal of the sprint microlead.It should also be noted that the ifu and risk file appropriately address the risk of infection due to a retained fragment post lead removal.No culture or similar confirmation of infection was obtained in order to provide further confidence in the determination that a local infection occurred.The lead fragment was successfully removed, the patient was placed on antibiotics, and the issue has resolved with no lasting impact on the health of the patient.It seems unlikely that there were any product defects or new or unexpected issues (other than the circumstances of the lead removal described above) that led to the reported problem.
 
Event or Problem Description
Lead fractured during explant.The pa tried for 45 min to massage the tissue around the lead and pull in a circular motion and in different directions but it eventually fractured.Days after the lead was explanted the patient sent pictures of a swollen node near where the lead was pulled.The node grew in size and he sought out a surgeon to remove the fractured lead remnant.Patient was placed on antibiotics.

Brand Name
SPRINT PNS SYSTEM
Common Device Name
PERIPHERAL NERVE STIMULATOR
Manufacturer (Section D)
SPR THERAPEUTICS
22901 millcreek blvd
suite 110
cleveland OH 44122
MDR Report Key12101101
Report Number3011035812-2021-00004
Device Sequence Number19761252
Product Code NHI
UDI-Device Identifier00854001007588
UDI-Public(01)00854001007588(17)210831(10)M1058102020
Combination Product (Y/N)N
PMA/510(K) Number
K202660
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Model Number9600-9244-60
Device Catalogue Number9600-9244-60
Device Lot NumberM1058102020
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2021
Initial Report FDA Received Date07/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age61 YR